or Connect
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Does Anti-biotics = Diarrhea?
New Posts  All Forums:Forum Nav:

Does Anti-biotics = Diarrhea?

post #1 of 8
Thread Starter 
Hi! Is it the same with cats as it is with humans? Some medicines can give you diarrhea, some won't... LuckyGirl has been taking this medicine for CSD from the vet. And after the third day of taking it I noticed she has been having diarrhea. Is this normal???
post #2 of 8
Sure is! Liberty actually took some that almost always cause it. However, Liberty is the rare cat that didn't get it . Just make sure she is drinking plenty of water! -kd
post #3 of 8
Definitely!! It happened to Jingle too! The meds are very hard on their systems (just like people). Just make sure she's eating and drinking enough.
post #4 of 8
common yes... if it worries you call the vet and ask if you can give probiotics... bene bac is a easy one to give and find
post #5 of 8
Probiotics are fine to give - there are some made specifically for animals from Jarrow. If that's unavailable, you can give the basic acidophilus that you can find in any health food store. A capsule a day is usually fine. Ideally, if you know you'll be giving antibiotics, you should start using the probiotics about 2 weeks before that. Continue with probiotics for another 2 weeks after the antibiotics have been finished since antibiotics stay in the system for awhile even after being discontinued.

Diarrhea refers to the *frequency* of bowel movements - if LuckyGirl is in the box many times during the day, you should call your vet to see if he/she can switch to another antibiotic that may be gentler on her system. True diarrhea is very dehydrating, so you don't want to let that continue.

If LuckyGirl is eliminating with normal frequency, but her stools are very loose, you should still let your vet know about this reaction. A different antibiotic may help.
post #6 of 8
Thread Starter 
Ok, so her diarrhea, without being too gross is maybe twice a day, but very loose. I have to check her bottom and wipe her sometimes with a baby wipe. She hates this very much, but it has to be done. I did check with the vet after I read a few responses, and they said it's normal with this medicine for CSD. I have never really heard of probiotics though... I mean, I've heard the word before, but never really knew what it was. I would be interested in this in the future... She has a very healthy appetite and it drinking water & kitten milk at her normal rate so the vet said not to worry. Thanks for all the suggestions!!!!
post #7 of 8
My vet suggested yogurt, as long as it's not coffee or chocolate flavored. Yogurt contains some bacteria that will help. Unfortunately, Polly didn't like yogurt, so i just had to watch her.

The reason that the antibiotics cause diarrhea is that in addition to killing the bad bacteria making your kitty sick, they also kill the friendly bacteria that live in the intestine and help digest things. That is why probiotics, or "friendly bacteria" are suggested.
post #8 of 8
I think someone else mentioned it, but when this happened to Samuel I got some acidophilus supplements and it worked nicely. He eats dry food, so i mixed the powder inside the capsule in with his water. He didn't seem to notice.. but his tummy sure did!
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Cat Health
TheCatSite.com › Forums › Our Feline Companions › Cat Health › Does Anti-biotics = Diarrhea?